Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 206, NWS Des Moines, IA

May 28, 2004Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 28, 2004, 11:31 PM CDT for Sac County, Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2004, 11:31 PM CDT (04:31 UTC)
Expired
May 29, 2004, 12:30 AM CDT
In force
59 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Sac County, IA

The radar

The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 9:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1968 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 290431
SVRDMX
IAC161-290530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1132 PM CDT FRI MAY 28 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAC COUNTY IN WEST CENTRAL IOWA

* UNTIL 1230 AM CDT

* AT 1129 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF SCHALLER...OR ABOUT 48 MILES
  SOUTH OF SPENCER...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  4 MILES SOUTHWEST OF SCHALLER AROUND 1145 PM...
  5 MILES SOUTHWEST OF EARLY AROUND MIDNIGHT...
  NEAR LAKE VIEW AROUND 1215 AM...
  5 MILES SOUTHWEST OF SAC CITY MUNICIPAL AIRPORT AROUND 1220 AM AND
  NEAR AUBURN AROUND 1230 AM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4254 9534 4223 9530 4223 9488 4254 9494

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:45 PM CDT, 8 hours 46 minutes earlier.

Area forecast discussion, May 28, 2:45 PM CDT, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT FRI MAY 28 2004

.DISCUSSION...
MAIN FOCUS IS SEVERE WEATHER POTENTIAL AND HEAVY RAINS.

MODELS CONVERGING ON SOLUTION THAT WARM FNT MOVES NWRD TNGT.  AIRMASS
REMAINS UNSTABLE ALOFT WITH ELEVATED CONVECTION.  MOISTURE ONLY REAL
ELEMENT MISSING. WARM FNT LIFTS OUT OF STATE BY SATURDAY MRNG THEN
AS DAY PROGRESSES AIRMASS BECOMES VERY UNSTABLE -6 TO -8 AND CAPES
BY 00Z RISE TO AROUND 5000J/KG AND MODERATE SHEAR PROMPT HEAVY
WORDED DAY TWO OUTLOOK FOR SEVERE MUCH OF WRN AND CNTRL IA.
QUESTION THEN BECOMES HOW COLD FRONT WILL PROGRESS THROUGH THE
STATE. EXPECT SLOWER SOLUTION OF GFS AND ACCEPT GFS QPF WITH STRONG
SOUTHERLY FLOW AND PLENTY OF MOISTURE SURGING INTO THE AREA.  WILL
ISSUE FLOOD WATCH FOR SATURDAY EVENING INTO SUNDAY MRNG.  AREAS
REMAIN PRIMED IF 2 INCH QPF OCCURS STATEWIDE FLOODING A DEFINITE AS
CFG LOW OVER MANY AREAS.  TEMPERATURES ADJUSTED FOR ADVECTION/CLOUD
COVER/PCPN.

INTO EFP PATTERN SETTLES DOWN SOMEWHAT WITH WRAP AROUND PCPN AS SFC
LO/UPPER LO REMAIN NE OF THE AREA THEN FINALLY MOVE OFF CANADIAN
COAST.  GUIDANCE TEMPS ACCEPTED WITH MINOR ADJUSTMENTS.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA 23Z
SATURDAY THROUGH 14Z SUNDAY.

&&

FORSTER
Hazardous weather outlook, May 28, 3:02 PM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT FRI MAY 28 2004

IAZ057>059-070>072-081-082-092-093-291100-
ADAIR-ADAMS-AUDUBON-CASS-DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR-
UNION-
302 PM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PORTIONS OF
CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6
AND 10 PM IN NORTHWEST IOWA.  A FEW OF THESE STORMS COULD BECOME
SUPERCELLS CAPABLE OF LARGE HAIL.  A FEW OF THE STORMS MAY AFFECT
PORTIONS OF SOUTHWEST IOWA AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS POSSIBLE
LATE SATURDAY AFTERNOON AND EVENING.  STRONG TORNADOES...VERY LARGE
HAIL...AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS.  A SQUALL
LINE OF SUPERCELL THUNDERSTORMS WILL DEVELOP AFTER 4 PM ALONG AND
AHEAD OF A COLD FRONT IN FAR WESTERN IOWA AND EASTERN NEBRASKA...
MOVING NORTHEAST DURING THE EARLY EVENING.

HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF
RAINFALL EXPECTED.  SOILS REMAIN QUITE SATURATED...THEREBY
INCREASING THE FLASH FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY
AFTERNOON AND EVENING.

IAZ007-017-026>028-037>039-048>050-061-062-291100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN-JASPER-
MARSHALL-POWESHIEK-STORY-TAMA-WORTH-
302 PM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
NORTHEAST PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6
AND 10 PM IN NORTHWEST IOWA.  A FEW OF THESE STORMS COULD BECOME
SUPERCELLS CAPABLE OF LARGE HAIL.  AS THE STORMS ORGANIZE AND SPREAD
SOUTHEAST ACROSS NORTHERN IOWA...LOCALLY HEAVY RAINFALL
WILL BECOME POSSIBLE.  THERE IS A SECONDARY THREAT FOR HIGH WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE SATURDAY EVENING.  VERY
LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITH THESE
STORMS.  A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL MOVE INTO
EASTERN SECTIONS OF CENTRAL IOWA AFTER 7 PM.  THESE STORMS WILL BE
ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE SOUTHEAST THROUGH THE
STATE.

HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF
RAINFALL EXPECTED.  SOILS REMAIN QUITE SATURATED...THEREBY
INCREASING THE FLASH FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY
NIGHT.

IAZ004>006-015-016-023>025-033>036-044>047-291100-
BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-HAMILTON-HANCOCK-
HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WRIGHT-
302 PM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PORTIONS OF
CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6
AND 10 PM IN NORTHWEST IOWA.  A FEW OF THESE STORMS COULD BECOME
SUPERCELLS CAPABLE OF LARGE HAIL.  AS THE STORMS ORGANIZE AND SPREAD
SOUTHEAST ACROSS NORTHERN IOWA...LOCALLY HEAVY RAINFALL
WILL BECOME POSSIBLE.  THERE IS A SECONDARY THREAT FOR HIGH WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS POSSIBLE LATE
SATURDAY AFTERNOON AND EVENING.  STRONG TORNADOES...VERY LARGE
HAIL...AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS.  A SQUALL
LINE OF SUPERCELL THUNDERSTORMS WILL DEVELOP AFTER 4 PM ALONG AND
AHEAD OF A COLD FRONT IN FAR WESTERN IOWA AND EASTERN NEBRASKA...
MOVING NORTHEAST DURING THE EARLY EVENING.

HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF
RAINFALL EXPECTED.  SOILS REMAIN QUITE SATURATED...THEREBY
INCREASING THE FLASH FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY
AFTERNOON AND EVENING.

IAZ060-073>075-083>086-094>097-291100-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POLK-
WAPELLO-WARREN-WAYNE-
302 PM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PORTIONS OF
CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WHICH WILL DEVELOP IN
NORTHWEST IOWA EARLY THIS EVENING...MAY SPREAD SOUTHEAST INTO
SOUTHEAST PORTIONS OF CENTRAL IOWA. A FEW OF THESE STORMS COULD
BECOME SUPERCELLS CAPABLE OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE SATURDAY NIGHT.
VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITH
THESE STORMS.  A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL MOVE
INTO SOUTHEAST SECTIONS OF CENTRAL IOWA AFTER 7 PM.  THESE
STORMS WILL BE ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE
SOUTHEAST THROUGH THE STATE.

HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF
RAINFALL EXPECTED.  SOILS REMAIN QUITE SATURATED...THEREBY
INCREASING THE FLASH FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY
NIGHT.

KULA

In the hours before

Special weather statement, May 28, 9:54 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
954 PM CDT FRI MAY 28 2004

IAZ004>006-015-016-023>025-033>036-044>047-290800-

...SEVERE THUNDERSTORM WATCH #320 REMAINS IN EFFECT UNTIL 300 AM CDT
FOR THE COUNTIES OF...

  BOONE                 CALHOUN               CARROLL
  CRAWFORD              EMMET                 GREENE
  HAMILTON              HANCOCK               HUMBOLDT
  KOSSUTH               PALO ALTO             POCAHONTAS
  SAC                   WEBSTER               WINNEBAGO
  WRIGHT
Local storm report, May 28, 11:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 PM CDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1108 PM     HAIL             4 NNW WESTSIDE          42.13N 95.13W
05/28/2004  1.75 INCH        CRAWFORD           IA   LAW ENFORCEMENT

            40 MPH WINDS ALSO.

&&

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:40 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto50 min
May 28, 10:27 PM CDTSevere Thunderstorm WarningDMXCrawford, Sac33 min
May 28, 11:09 PM CDTSevere Thunderstorm WarningDMXCarroll36 min
May 28, 11:53 PM CDTTornado WarningDMXSac37 min
May 29, 12:28 AM CDTSevere Thunderstorm WarningDMXCalhoun47 min
May 29, 12:52 AM CDTSevere Thunderstorm WarningDMXCarroll38 min
May 29, 1:11 AM CDTSevere Thunderstorm WarningDMXWebster64 min
May 29, 6:14 AM CDTSevere Thunderstorm WarningDMXCerro Gordo46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.